Peripheral Neuropathy?- how to deal with it..

Peripheral neuropathy can be a debilitating side effect of cancer treatment. If you are unlucky enough to have it, you will understand how it can affect your quality of life, if not on a daily basis but in certain situations.    For those of you who are not affected or are about to start treatment it is essentially a disturbance of function or some pathological change in a nerve that can be caused by surgery, chemotherapy or radiotherapy.    Generally it is associated with motor and sensory dysfunction, which means having various degrees of difficulty performing simple tasks, stumbling or even walking depending how severe your symptoms are. This post will focus mainly on chemotherapy induced peripheral neuropathy (CIPN).

My last chemotherapy regime was Adriamycin, Cyclophospomide and Taxol (ACT), pretty much standard treatment for triple negative breast cancer.   The Taxol however belongs to a group of drugs (Taxanes), that can cause peripheral neuropathy.     My symptoms started pretty innocuously at first. I noticed a tingling sensation on my upper lip, similar to the onset of a dreaded cold sore, and the tip of my nose!     I didn’t think much of it at first, even though I was told about this side-effect, but only felt relieved that the cold sore didn’t materialise and went on and had another round of Taxol. Within a couple of days I experienced tingling and numbness on the tips of my fingers and my toes and the tingling sensation was more pronounced on my lip and nose. The following week I knew I had to inform the nursing staff but in the back of my mind I was concerned that they may reduce the dose. My rationale for thinking this was the fact that I had a recurrence I didn’t want to compromise my treatment in any way.    I know that is a very short sighted perspective to take but at the time I was immersed in a cloud of uncertainty about whether the chemotherapy would work or not.

After informing the staff, I was monitored each week to see if it had progressed any further.  If symptoms progress the options seem to be to reduce the dose or delay the next dose. Alternatively a change in treatment may be necessary.  Luckily for me it remained at that stage and didn’t worsen and I just managed to complete the treatment in the end.
At my next oncology appointment one month later there was a slight improvement in the neuropathy on my lips and nose thankfully- very strange sensation!. My oncologist couldn’t give me a timeline on whether things will improve or not and sure enough, four years on I still have numbness on the tips of my fingers and the base of my feet around the toe area. Most daily functions are pretty much ok except in very cold weather I seem to feel it more. I may not be as surefooted as I once was but on balance( forgive the pun!) I am pretty much adjusted to this.

There is a plethora of literature available to read on the subject but the consensus seems to be that more education for both patients and health care professionals is required in order to enable them to focus on detecting the symptoms earlier and managing the symptoms.   There is a mention of a small study suggesting the use of frozen gloves and socks may prevent CIPN but there would need to be more evidence to support this. Unfortunately for now, my understanding is that the damage cannot be reversed and the medical team are limited to management of symptoms. Once treatment is completed many may find their symptoms will resolve over time but there does not seem to be a method of determining who will make  a full recovery.    Nowadays, thankfully more and more people are living longer with cancer and may need more than one treatment regime in their lifetime. Depending on the severity of the neuropathy, the treatment regimes may be affected in some way but with close monitoring in the early stages and early detection that could be minimised.

What works?

As stated previously, according to the literature management of the symptoms is the treatment of choice. When simply trying to control and manage pain over the counter drugs and non steroidal anti-inflammatory drugs may help.   Sometimes the use of lignocaine patches for local treatment have also shown be be helpful.   Anti-convulsants and anti-depressants have been shown to alleviate pain caused by neuropathy and especially Duloxetine (an anti-depressant) was considered effective. Lafutidine, a gastro-protective drug, may provide some effect in the improvement of symptoms.
Another consideration is scrambler therapy, somewhat similar to transcutaneous electrical stimulation (TENs) machine, was shown significantly decreased chemotherapy induced peripheral neuropathy (CIPN)

What else can help?

I’ve mentioned the medications that can help.  Considering adding extra B vitamins and folic acid to your diet has also been suggested.   Some complementary therapies may also be of benefit  such as massage, acupuncture and relaxation techniques.

How is peripheral neuropathy measured?

There is apparently no standardised measurement for CIPN, however there are a few grading systems readily available such as the WHO and National Cancer Institute,  which have similar descriptions. They range from no grade, with no symptoms and increasing upwards to grade 4, where the person complains of paralysis and is confined to a wheelchair or bed. From our point of view if we have peripheral neuropathy the challenge is to prevent the symptoms from getting worse. Awareness of the problem and informing the medical team as soon as any symptoms manifest themselves is crucial.

Other factors

If you have peripheral neuropathy already from previous chemotherapy or having other chronic long term illnesses such as diabetes, it may also potentiate the effect of CIPN. Again, inform your team and your treatment plan will be adapted to accommodate your health requirements.

At home

If you are experiencing moderate peripheral neuropathy , you may need to make some adjustments at home as there may be an increased risk of falling.  An occupational therapist can assess your home and make suggestions on how you can maintain an independent life.
Simple measurements like removing mats to avoid tripping and cleaning up any spills on the floor immediately will help.   Most of us are using rubber gloves to prevent lymphedema and care for brittle nails anyway but they also offer protection when someone has peripheral neuropathy.      In addition,  using a thermometer to check the temperature of the bathwater will help prevent unnecessary burns.

As more and more of us are thankfully living well after more than one episode of cancer, peripheral neuropathy may become more and more prevalent in the population. Awareness of this potential side effect of chemotherapy will hopefully enable early detection and help minimise its effects.

Resources

foundationforpn.org

References
Al-Atiyyat, N. & Obeid, A. (2017) Management of peripheral neuropathy induced by chemotherapy in adults with cancer: a review. International Journal of Palliative Nursing. 23(1):13-17.
Cancer.net
Curio, K.R. (2016) Instruments for assessing chemotherapy induced peripheral neuropathy: A review of the literature. Clinical Journal of Oncology Nursing.20(2):144-51.
Postma, T.J. & Heimens, J.J. (2000) Grading pf chemotherapy induced peripheral neuropathy. Annals of Oncology 11:509-513.
Rosemary, C.P. & Farrar, J.T. (2006) Pain and neuropathy in cancer survivors. American Journal of Nursing 103(3):
Tanya, M.A.L. (2016) The experience of chemotherapy induced peripheral neuropathy in adult cancer patients: a qualitative thematic synthesis. European Journal of Cancer Care. 2016.Jan 20.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s